Hail, Edmunds
- When
- September 20, 2:03 AM CST
- Where
- Edmunds County, 6.24 mi S of Mina
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.340, -98.760
Strong elevated warm air advection along with moderate instability brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of golf balls and strong winds over 60 mph caused some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong elevated warm air advection along with moderate instability brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of golf balls and strong winds over 60 mph caused some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 8:09 PM CST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 909 PM CDT WED SEP 19 2007 .UPDATE... SCATTERED THUNDERSTORMS HAVE DEVELOPED ON NOSE OF LEADING EDGE OF 305K LAYER FORCING...ALTHO MOISTURE REMAINS AWFULLY MEAGER. EXPECT THIS ROUND OF ACTIVITY TO MOVE QUICKLY INTO ND BEFORE 06Z. AS NEXT WAVE KICKS INTO PLAINS AFT 06Z...COUPLED WITH INCREASING LOLVL JET AND BETTER MOISTURE TRANSPORT...EXPECT ANOTHER ROUND OF TSRA TO FORM BETWEEN 06Z AND 12Z. HAD TO COOL DOWN HOURLY TEMPS...BUT MIN T GRID STILL LOOKED GOOD. UPDATED AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT SURFACE HIGH PRESSURE CONTINUES TO PUSH EASTWARD INTO MN THIS AFTERNOON WHILE CENTRAL/WESTERN SD IS EXPERIENCING AN INCREASE IN ESE WINDS AS LOW PRESSURE STRENGTHENS OVER THE ROCKIES. STILL LOOKING AT INCREASING LOW/MID LEVEL MOISTURE TONIGHT ACROSS CENTRAL SD...ALONG WITH STRONG WAA. CLOUDS WILL BE ON THE INCREASE OVERNIGHT...ALONG WITH THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS. A FEW COULD BE ON THE STRONG SIDE AS STEEP MID LEVEL LAPSE RATES SPREAD OVER THE AREA. STRONG LLJ ALSO DEVELOPS OVERNIGHT WHICH WILL AID IN THE INCREASING CHANCES FOR CONVECTION. EXPECTING SCT SHOWERS AND STORMS TO APPROACH THE JAMES VALLEY BY AROUND 12Z THURSDAY. SVR PARAMETERS LOOKING RATHER GOOD BY TOMORROW AFTERNOON ACROSS THE NORTHEASTERN CWA. SLIGHT RISK HAS BEEN EXPANDED SOUTHWEST TO INCLUDE MOST OF THE EASTERN CWA. TOUGH TO DETERMINE IF THERE WILL BE ENOUGH HEATING TO INITIATE SURFACE BASED CONVECTION BY AFTERNOON AS THERE SHOULD BE A DECENT COVERAGE OF LOW TO MID LEVEL CLOUDS THURSDAY MORNING. TEMPERATURES ON THURSDAY ALSO A CHALLENGE AND WILL BE HIGHLY DEPENDENT ON CLOUD COVER. TREND RECENTLY HAS BEEN TO FORECAST HIGHS A LITTLE TOO WARM THAN REALITY SO BACKED OFF ON HIGHS JUST A TAD FOR THURSDAY. ALTHOUGH...WAA LOOKS STRONG ACROSS CENTRAL SD BY THURSDAY AFTERNOON. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT SO KEPT SMALL POPS ACROSS THE EASTERN CWA AS LLJ STILL FAIRLY STRONG IN THIS AREA. .LONG TERM...FRIDAY MORNING THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND AND INTO NEXT WEEK. A RAPIDLY MOVING UPPER TROF AND COLD FRONT WILL MAKE FOR A DIFFICULT WIND AND TEMPERATURE FORECAST AT THE START OF THE PERIOD. SURFACE COLD FRONT WILL PASS THROUGH THE CWA IN THE EARLY MORNING HOURS. POST FRONTAL CLEARING AND STRONG CAA WILL ALLOW FOR GENEROUS MIXING OF H85 30-40KT NORTHWESTERLY WINDS...THUS HAVE LOWERED MAX TEMPS DESPITE AMPLE SUNSHINE. WINDS WILL DIMINISH RAPIDLY IN THE EVENING WITH CESSATION OF DIURNAL HEATING AND AS GRADIENT WEAKENS SURFACE RIDGE WILL MOVE OVERHEAD FRIDAY NIGHT AND INTO THE MIDWEST SATURDAY...ALLOWING FOR LIGHT WINDS AND TEMPERATURES TO DROP RAPIDLY BY SATURDAY MORNING. SIGNIFICANT DRYING FRIDAY WILL HELP LIMIT FOG POTENTLY FOR SATURDAY MORNING DESPITE OTHERWISE FAVORABLE CONDITIONS. UPPER RIDGE CONTINUES TO STABILIZE THE REGION SATURDAY...AND WILL COMBINE COPIOUS SUNSHINE WITH SOUTHERLY FLOW TO RETURN HIGHER TEMPERATURE/DEWPOINT AIR INTO SD. FOR SATURDAY NIGHT AND SUNDAY...UPPER RIDGE AXIS MOVES NORTHEAST AND SOUTHWESTERLY FLOW BEGINS TO DOMINATE PATTERN ONCE AGAIN. STEEPENING LAPSE RATES ALOFT AND NOSE OF 50KT LOW LEVEL JET MAY PROVIDE FOCUS FOR ISOLATED THUNDERSTORM OR TWO LATE SATURDAY BEFORE FOCUS MOVES NORTHWARD AND OUT OF CWA. SURFACE LOW FORMING IN EASTERN MT AHEAD OF UPPER TROF/CLOSED LOW. FAVORABLE ENTRANCE REGION OF JET MAX OVER SD IN PHASE WITH A WEAK COLD FRONT. THIS WILL PROVIDE THE FOCUS FOR THUNDERSTORMS SUNDAY EVENING. CONTINUED SHOWER/THUNDERSTORM ACTIVITY EXPECTED NEXT WEEK AS BROAD UPPER TROF REMAINS ACROSS REGION MONDAY AND TUESDAY. && .AVIATION... VFR CONDS EXPECTED THROUGH 10Z WITH SCT -TSRA ACROSS THE NORTHERN PART OF THE CWA. AFT 10Z...LOOK FOR MORE WIDESPREAD TSRA ACTIVITY WITH SCT MVFR CIGS WITH SOME OF THE STORMS. UP TO 1/2 INCH HAIL IS POSSIBLE WITH SOME OF THE STRONGER STORMS FROM 10Z TO 14Z...ESPECIALLY IN THE KABR/KATY/KMBG AREAS. BY 18Z...VFR CONDS ARE EXPECTED TO DEVELOP CLOSER TO THE MO RIVER AND GRADUALLY PUSH TO THE EAST BY 00Z FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...HINTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED SEP 19 2007 SDZ003>005-009-010-015>017-033>037-045-048-051-201015- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 503 AM CDT WED SEP 19 2007 /403 AM MDT WED SEP 19 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED OVERNIGHT TONIGHT. LARGE HAIL IS THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TONIGHT. MNZ039-046-SDZ006>008-011-018>023-201015- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 503 AM CDT WED SEP 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS IS POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY. SOME STORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO. PRESENTLY...THE AREA UNDER GREATEST THREAT OF SEVERE WEATHER ON THURSDAY RUNS ALONG AND NORTH OF A LINE FROM ABERDEEN TO WATERTOWN. THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The Aberdeen radar (KABR), 30 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Many branches were downed by the strong winds.
Large tree branches were broken off along Highway 15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60865, 60881, 60866, 60867, 60868, 60869, 60870, 60872, 60873, 60874, 60875, 60876, 60877, 60882, 60879, 60878.